Format

Send to

Choose Destination
Europace. 2009 Dec;11(12):1579-86. doi: 10.1093/europace/eup300. Epub 2009 Oct 3.

Introducing a new entity: chemotherapy-induced arrhythmia.

Author information

1
Department of Cardiology, University of South Florida, 2A Columbia Drive, Tampa, FL 33618, USA. mguglin@gmail.com

Abstract

The relationship between chemotherapy and arrhythmias has not been well established. We reviewed the existing literature to better understand this connection. We reviewed published reports on chemotherapy-induced arrhythmias in English using the PubMed/Medline and OVID databases from 1950 onwards as well as lateral references. Arrhythmias were reported as a side effect of many chemotherapeutic drugs. Anthracyclines are associated with atrial fibrillation (AF) at a rate of 2-10%, but rarely with ventricular tachycardia (VT)/fibrillation. Taxol and other antimicrotubular drugs are safe in terms of pro-arrhythmic side effects and do not cause any consistent rhythm abnormalities. Arrhythmias induced by 5-fluorouracil, including VT, are mostly ischaemic in origin and usually occur in the context of coronary spasm produced by this drug. Cisplatin-particularly with intrapericardial use-is associated with a very high rate of AF (12-32%). Melphalan is associated with AF in 7-12% of cases, but it does not appear to cause VT. Interleukin-2 is linked to frequent arrhythmia, mostly AF. We summarized the available data on chemotherapy-induced arrhythmia, particularly AF and VT. Studies with prospective data collection and thorough analyses are needed to establish a causal relationship between certain anticancer drugs and arrhythmia.

PMID:
19801562
DOI:
10.1093/europace/eup300
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center